Differentiability of von Neumann–Morgenstern utility functions
Yutaka Nakamura
Journal of Mathematical Economics, 2015, vol. 60, issue C, 74-80
Abstract:
This paper studies necessary and sufficient preference-based conditions for differentiability of risk averse (prudent, or temperate) von Neumann–Morgenstern utility functions. The very idea to devise those conditions is based on the reverse claim of an old observation by Arrow that a risk-averse expected-utility maximizer will always accept a sufficiently small stake in any positive expected-value bet if her von Neumann–Morgenstern utility function is differentiable.
Keywords: Differentiability; Expected utility; Risk aversion; Downside risk; Prudence; Temperance (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406815000634
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:60:y:2015:i:c:p:74-80
DOI: 10.1016/j.jmateco.2015.06.008
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().